Winter Storm, Northern Fairfield
- When
- January 18, 6:00 AM EST to 10:00 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Weak low pressure tracked up the coast Tuesday and then just southeast of Long Island Tuesday night, bringing a wintry mix of snow, sleet, freezing rain and rain to the region. With cold air in place initially, light snow overspread the region Tuesday evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Weak low pressure tracked up the coast Tuesday and then just southeast of Long Island Tuesday night, bringing a wintry mix of snow, sleet, freezing rain and rain to the region. With cold air in place initially, light snow overspread the region Tuesday evening. Then as warmer air began to work into the region aloft late Tuesday night into early Wednesday morning, the precipitation changed to sleet and eventually freezing rain, before ending as a mix of freezing rain and rain Wednesday afternoon. Between 2 and 3 inches of snow and sleet fell across the region Tuesday night, with one quarter to one half of an inch of ice accumulation on top of that. This made for dangerous road conditions for the Wednesday morning commute.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 18, 4:19 AM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
419 AM EST TUE JAN 18 2011
.SYNOPSIS...
DEVELOPING LOW PRESSURE ALONG THE SOUTHEAST WILL MOVE NORTHEAST...
PASSING JUST SOUTHEAST OF LONG ISLAND THIS EVENING...AND THEN MOVING
UP INTO THE CANADIAN MARITIMES ON WEDNESDAY. HIGH PRESSURE WILL
BRIEFLY FOLLOW FOR THURSDAY. LOW PRESSURE MOVING OUT OF THE OHIO
VALLEY THURSDAY NIGHT WILL PASS JUST SOUTH OF THE AREA EARLY FRIDAY.
HIGH PRESSURE WILL FOLLOW FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
VERY ICY CONDITIONS EXPECTED THIS MORNING WITH COMBINED WINTRY
PRECIP AND PREDECESSOR COLD CONDITIONS.
SHORTWAVE ENERGY AND UPPER JET ENERGY ROUNDING THE BASE OF A LARGE
CONTINENTAL US TROUGH WILL HAVE DEVELOPING COASTAL LOW PRESSURE
OFF THE NORTH CAROLINA COAST TRACKING UP THE EASTERN SEABOARD
TODAY WHILE POLAR HIGH PRESSURE SLOWLY RETREATS EAST OF NEW
ENGLAND. THIS LOW WILL THEN TRACK NE TO SOMEWHERE BETWEEN MONTAUK
POINT AND THE 40/70 BENCHMARK THIS EVENING. HAVE LEANED TOWARDS
BETTER CLUSTERING OF NAM/SREF/ECMWF WITH CLOSER TO THE COAST
SOLUTION FOR LOW TRACK. DEVELOPING AND NORTHWARD MOVING SSE LOW
LEVEL JET AHEAD OF THE LOW HAS WAA PRECIP DEVELOPING ACROSS MOST
OF THE AREA AS OF 09Z. THE COLD AIR IS DEEP ENOUGH EARLY THIS
MORNING FOR THE PCPN AS ALL SNOW ACROSS NORTHERN ZONES...BUT HAS
TRANSITIONED OVER TO SLEET/FZRA ACROSS NYC/NJ AND LI. GENERALLY
AROUND 1 TO 2 INCHES ACROSS NY/NJ METRO AND LESSER AMOUNTS OF SNOW
AND SLEET HAS FALLEN TO THE EAST.
AS DAYBREAK APPROACHES...MODELS ARE IN GOOD AGREEMENT WITH A
55-60KT SSE LLJ...CURRENTLY OVER DELMARVA...IMPINGING UPON THE
AREA...WITH THE RESULTANT STRONG WAA IN THE 825-925 MB LAYER
BEGINNING THE MELTING PROCESS ALOFT ACROSS THE SOUTHERN HALF OF
THE CWA AS HEAVIER FRONTOGENETIC PRECIP ALSO BEGINS TO DEVELOP.
BASED ON EARLY MORNING ACARS SOUNDINGS FROM KPHI AND KJFK...APPEARS
NAM MAY BE A BIT SLOW WITH WARMING UP 825-925 MB LAYER AT
08Z...BUT OVERALL NOT BAD. SO HAVE GONE WITH THE FASTER TRANSITION
FROM SNOW/SLEET TO FZRA ACROSS REGION BASED ON THIS. SPC CONCURS WITH
THE SAME THINKING.
ALONG THE COAST (SE CONN/AND SE 2/3RD OF LI)...THE WARMING ALOFT
COMBINED WITH A STRONG ONSHORE FLOW SHOULD CHANGEOVER FZRA/SLEET TO
RAIN BY AROUND DAYBREAK. GENERALLY LESS THAN AN INCH OF SNOW/SLEET HAS
FALLEN. BUT DUE TO THE VERY COLD CONDITIONS THE LAST 48 HRS WILL
LIKELY BE LOOKING AT GROUND SURFACE ICING ISSUES UNTIL TEMPS WARM A
FEW DEGREES ABOVE FREEZING. THIS MAY NOT OCCUR TILL MID MORNING WITH
A GLAZE OF ICE EXPECTED.
THE NYC METRO...EASTERN NJ...SOUTHERN LOWER HUDSON VALLEY...SW
CONN...AND INTERIOR SE CONN SHOULD SEE A FEW OF HOURS OF FREEZING
RAIN THIS MORNING AFTER CHANGEOVER FROM SNOW/SLEET. 1 TO 3 INCHES OF
SNOW IN THIS REGION...HIGHEST TO THE NW. COMBINED WITH COLD GROUND
CONDITIONS...BTWN 1/10 AND 2/10THS OF AN INCH OF ICE IS EXPECTED.
THE UNCERTAINTY THEN LIES IN WHERE THE COASTAL FRONT SETS UP LATER
THIS MORNING...TO THE WEST OF WHICH A N/NE FLOW WILL HELP LOCK IN
THE LOW-LEVEL COLD AIRMASS AND ONLY ALLOW FOR A VERY GRADUAL WARM UP
TOWARDS FREEZING THROUGH THE MORNING INTO EARLY AFTERNOON. CURRENT
THINKING IS FOR THIS FRONT TO SET UP NW OF NYC METRO NYC METRO AND
EXTENDING NE THROUGH INTERIOR SW CONN. JUST TO THE INTERIOR OF
THIS ZONE...A PROLONGED PERIOD OF FREEZING RAIN IS POSSIBLE BEFORE
CHANGEOVER TO RAIN THIS AFTERNOON. WITH BETWEEN 2/10THS AND 4/10THS
AN INCH OF ICE ACCUM THROUGH THIS TIME...PARTICULARLY ACROSS WESTERN
ESSEX/UNION/BERGEN...ROCKLAND AND NORTHERN WESTCHESTER COUNTIES.
WILL EXTEND WINTER WEATHER ADVISORY INTO LATE AFTERNOON FOR THIS
AREA.
THEN FINALLY ACROSS FAR INTERIOR ZONES(ORANGE/PUTNAM/NORTHERN
FAIRFIELD/NORTHERN NEW HAVEN)...THERMAL PROFILES AND STRONG LIFT
APPEAR TO BE COLD ENOUGH THROUGH DAYBREAK-MID MORNING HOURS TO
SUPPORT SNOW AND SLEET. THIS COULD FALL MODERATE TO HEAVY TIMES IN
THE MORNING...WITH 3 TO 5 INCHES OF SNOW AND SLEET LIKELY BEFORE A
CHANGEOVER FROM SE TO NW TO FREEZING RAIN/SLEET DURING LATE
MORNING/EARLY AFTERNOON AS SSE LLJ MOVES OVERHEAD AND MID-LEVEL
WARM LAYER GROWS. HIGHEST SNOW AMOUNTS ACROSS ORANGE COUNTY. AS
LOW PRESSURE CONTINUE TO STRENGTHEN...WOULD EXPECT ISSALOBARIC
ADJUSTMENT TO LOCK WINDS IN FROM THE N/NE MAINTAINING A SHALLOW
LOW-LEVEL COLD AIRMASS OVER SNOWPACK AND TEMPS STRUGGLING TO GET
ABOVE FREEZING DURING THE DAY...ESPECIALLY ACROSS THE INTERIOR
VALLEYS. SO A PROLONGED PERIOD OF FREEZING RAIN LIKELY AFTER
CHANGEOVER WITH BETWEEN 3/10 AND 6/10 INCH OF ICE ACCUM ON TOP OF
SNOW...HIGHEST FARTHER NW. WILL CONTINUE WINTER STORM WARNING FOR
THIS AREA. THIS AREA MAY HAVE TO BE TRANSITIONED TO AN ICE STORM
WARNING AFTER TRANSITION TO FZRA...BUT WITH MULTIPLE THREATS AT
THIS TIME WILL LEAVE AS WINTER STORM WARNING.
SOME ADJUSTMENTS IN ICE AMOUNTS CAN BE EXPECTED DURING THE DAY AS
THE LOW-LEVEL THERMAL FIELDS AND PLACEMENT OF COASTAL FRONT ARE
QUITE HARD TO PREDICT EVEN 6 HRS OUT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
SHORTWAVE ENERGY SLIDES NE OVER THE REGION THIS EVENING WITH LOW
PRESSURE TRACKING UP TOWARDS CAPE COD. AS A RESULT WOULD EXPECT
RAIN TO TAPER OFF FROM SW TO NE THIS EVENING...BUT SPOTTY
DRIZZLE/ISOLATED LIGHT RAIN SHOWERS ARE NOT OUT OF THE QUESTION
WITH WEAK VORT AXIS MOVING IN SW FLOW ALOFT AHEAD OF SHORTWAVE
AXIS. FAR NW INTERIOR LOCATIONS MAY STILL BE HANGING AROUND
FREEZING WITH ANY LINGERING LIGHT PRECIP IN THE FORM OF FREEZING
RAIN. WILL NOT EXTEND WARNING AT THIS TIME DUE TO LIGHT AND
SPOTTY NATURE OF PRECIP DURING THE EVENING...BUT NEXT SHIFT CAN
RE-EVAL FOR POSSIBLE EXTENSION OR ADVISORY.
SKIES WILL REMAIN MOSTLY CLOUDY ON WEDNESDAY WITH APPROACHING TROUGH
AXIS...RESIDUAL LOW-LEVEL MOISTURE...AND CYCLONIC FLOW. MODELS
HINTING AT SCATTERED LIGHT SHOWER ACTIVITY POSSIBLE DURING THE DAY
WED WITH JUST ENOUGH INSTABILITY/LIFT/MOISTURE. BASED ON PROFILES
AND TEMPS RISING ABOVE FREEZING WOULD EXPECT THIS TO BE MAINLY IN
THE FORM OF RAIN ACROSS COAST AND EAST...BUT WINTRY MIX OF LIGHT SNOW/FZRA
SHOWERS POSSIBLE FAR N&W OF NYC POSSIBLE DURING MORNING HOURS. HIGHS
WILL TOP OUT IN THE UPPER 30S TO LOWER 40S. GUSTY WESTERLY WINDS
EXPECTED THROUGH THE DAY WITH GRADUAL CAA.
CLEARING SKIES AND CONTINUED CAA EXPECTED WED NIGHT IN WAKE OF
SHORTWAVE AXIS...WITH TEMPS DROPPING INTO THE TEENS AND 20S.
HIGH PRESSURE BUILDS INTO THE AREA THU. WITH LIMITED MIXING AND
INCREASING AFTERNOON CLOUDS AHEAD OF NEXT SYSTEM HIGHS THU WILL ONLY
TOP OUT IN THE MID 20S TO AROUND 30.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STARTING OUT ON THURSDAY NIGHT...UPSTREAM 500 HPA TROUGH APPROACHES
THE REGION WITH SUBSEQUENT SURFACE CYCLOGENESIS OFF THE DELMARVA
COAST TOWARDS FRIDAY MORNING. THERE IS UNCERTAINTY THIS FAR OUT
PERTAINING TO THE AMPLITUDE OF THE UPPER LEVEL TROUGH AND THE
STRENGTH OF THE SURFACE LOW. THE SYSTEM LOOKS TO BE RELATIVELY QUICK
WITH THE PROGRESSIVE TROUGH ALOFT BUT COULD CHANGE DEPENDING ON HOW
THE AMPLITUDE OF THE TROUGH TRENDS WITH FUTURE MODEL RUNS.
THE LOW PRESSURE SYSTEM MOVES EAST OF NEW ENGLAND AND INTO THE
CANADIAN MARITIMES AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH
FRIDAY INTO FRIDAY NIGHT. WITH MOST TEMPS NEAR OR BELOW FREEZING AND
WITH HEIGHT FALLS...LOOKING AT PRIMARILY A SNOW EVENT FROM LATE
THURSDAY NIGHT THROUGH FRIDAY MORNING. THIS SHOULD BE TAPERING OFF
LATER FRIDAY AFTERNOON FROM WEST TO EAST. CONSIDERING THIS
CONSENSUS OF MODEL GUIDANCE...THE POTENTIAL IS STILL THERE FOR
ADVISORY LEVEL SNOWFALL.
CANADIAN HIGH PRESSURE WILL BUILD SOUTHEASTWARD INTO THE REGION AS
LOW PRESSURE DEPARTS FARTHER NORTH ACROSS THE CANADIAN MARITIMES
FRIDAY NIGHT. THIS WILL ALLOW FOR SOME DECREASE IN CLOUDS AND DRY
WEATHER. STRONG COLD AIR ADVECTION WITH WINDS BACKING WITH HEIGHT
FROM THE LOW TO MID LEVELS WILL YIELD HIGHS ON SATURDAY ONLY IN THE
20S. JUST PLACED SLIGHT CHANCE POPS SUNDAY NIGHT TO ACCOUNT FOR
PASSAGE OF THIS NEXT SHORTWAVE ALOFT. BELOW NORMAL TEMPS CONTINUE
FOR SUNDAY AND GOING INTO EARLY NEXT WEEK WITH COLD CANADIAN HIGH
PRESSURE STAYING MOSTLY TO OUR WEST AND AN UPPER LEVEL TROUGH
HANGING OVER THE NORTHEAST.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE APPROACHES FROM THE SOUTH TONIGHT...PASSING JUST
SOUTHEAST OF LONG ISLAND TUESDAY. LOW CONFIDENCE ON EXACT TIMING
OF A CHANGEOVER FROM SNOW...TO A WINTRY MIX...TO PLAIN RAIN TUESDAY.
00Z MODEL GUIDANCE HAS SUBTLE DIFFERENCES FROM 12Z AND 18Z RUNS AND
ACARS SOUNDINGS SUPPORT UPSTREAM LOW LEVEL PROFILES...THEREFORE
SEE NO REASON TO DEVIATE MUCH FROM PREVIOUS FORECASTS. MIXING
COULD START AS EARLY AS 08Z AT NYC AND LI TERMINALS AND GRADUALLY
PUSH INLAND.
CONDS HAVE RAPIDLY DETERIORATED TO IFR SHORTLY AFTER SNOW STARTED
AT NYC TERMINALS AND SEE NO REASON WHY THIS SHOULD DIFFER AS IT
OVERSPREADS REMAINING TERMINALS. HAVE INCREASED THE ONSET TIME AT
KGON TO 08Z BASED ON RADAR DATA AND OBS.
SNOW FOR A FEW HOURS...THEN A TRANSITION OCCURS TOWARD SUNRISE TO
A WINTRY MIX...EXCEPT KSWF. CONFIDENCE ON EXACT TIMING IS LOW AS
THIS REMAINS AN EXTREMELY COMPLEX FORECAST. HIGH CONFIDENCE IN A
WINTRY MIX OCCURRING THOUGH. IT IS GOING TO BE A MESS DURING THE
MORNING HOURS ACROSS ALL TERMINALS. KJFK/KISP SHOULD BE THE FIRST
LOCATIONS TO CHANGE TO PLAIN RAIN. HAVE KSWF CHANGING TO PLAIN
RAIN AT 22Z...BUT THEY VERY WELL MAY STAY FZRA THEN FZDZ
THROUGH UNTIL PRECIP ENDS LATE IN THE EVE. THE
TRANSITION/CHANGEOVER WILL BE HIGHLY DEPENDANT ON THE STRENGTH OF
THE LOW LEVEL JET AND ITS ABILITY TO SCOUR OUT THE COLD AIR AT THE
SFC...ESPECIALLY INLAND.
AS FOR WINDS...EASTERLY WINDS GRADUALLY INCREASE THROUGH TUE
MORNING AS PRES GRADIENT TIGHTENS. THERE ARE SOME DIFFERENCES
BETWEEN MODEL GUIDANCE ON SPEED AND DIRECTION AFTER 15Z...SO LOW
CONFIDENCE AFTER THIS TIME. INCLUDED LLWS FOR COASTAL TERMINALS
DUE TO PRESENCE OF LOW LEVEL JET (40-50KT).
OUTLOOK FOR 06Z WED THROUGH SAT...
TUE NIGHT...MVFR TO LOW VFR CONDS EXPECTED IN LOW CLOUDS.
WED...SUB-VFR CONDITIONS IMPROVING TO VFR IN THE AFTERNOON.
THU...VFR....THEN SUB-VFR POSSIBLE LATE IN SNOW.
FRI...SUB-VFR POSSIBLE IN SNOW EARLY...THEN VFR.
SAT...VFR.
&&
.MARINE...
NE WINDS INCREASE AS LOW PRES DEEPENS S OF LI TODAY AND TRACKS NE OF
CAPE COD TONIGHT. A SCA WILL REMAIN POSTED FOR ALL WATERS THRU
TONIGHT. THE MOST MARGINAL CONDITIONS WILL BE ACROSS THE WRN SOUND.
THE SCA WILL LIKELY NEED TO BE EXTENDED ON THE OCEAN THRU WED DUE TO
LINGERING SEAS.
HIGH PRES RIDGES ALONG THE ERN SEABOARD FOR THU SO SUB SCA
CONDITIONS EXPECTED ATTM.
ARCTIC COLD FRONT AND ASSOCIATED LOW PRES PASS ON FRI. SCA WINDS CAN
BE EXPECTED BEHIND THE SYSTEM LASTING INTO SAT.
DEEPENING LOW PRES OFFSHORE COMBINED WITH ARCTIC HIGH PRES TO THE NW
WILL RESULT IN A STRENGTHENING GRADIENT SUN AND MON. SCA LIKELY WITH
GALES POSSIBLE.
&&
.HYDROLOGY...
AROUND AN INCH TO AN INCH AND A QUARTER OF QPF EXPECTED THROUGH
THIS EVENING.
WITH A GOOD SNOW PACK IN PLACE...MUCH OF THIS PRECIPITATION...EVEN
IN LIQUID FORM...SHOULD BE ABLE TO BE RETAINED. IT WILL LIKELY
TAKE AN ADDITIONAL SIGNIFICANT QPF EVENT FOR THE RIPENING OF THE
SNOW PACK AND POTENTIAL WIDESPREAD FLOODING.
THE WILD CARD IN ALL THIS IS THE EXPECTATION OF FREEZING RAIN ON
TOP OF THE SNOW...BEFORE THE PRECIPITATION CHANGES TO RAIN. THIS
COULD SERVE TO LIMIT THE AMOUNT OF RAINFALL WHICH PENETRATES THE
SNOW PACK...AND COULD PROMOTE MORE RUNOFF. FOR NOW...IT APPEARS
THAT THE THREAT IS PRIMARILY FOR MINOR URBAN/POOR DRAINAGE
FLOODING...FOR AREAS RECEIVING MORE RAIN...MAINLY NYC AND LONG
ISLAND.
&&
.TIDES/COASTAL FLOODING...
THE DEEPEST MODEL SOLUTION IS THE NAM. GUIDANCE USING THIS MODEL
KEEPS ALL AREAS BELOW MINOR COASTAL FLOODING BENCHMARKS. THE GFS
BASED DATA IS BELOW THRESHOLDS AS WELL. COASTAL FLOODING IS
THEREFORE NOT EXPECTED WITH THIS SYSTEM.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
CTZ007>012.
WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ005-
006.
NY...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NYZ071>075-078>081-176>179.
WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR NYZ067-
068.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NYZ069-070.
NJ...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NJZ006-104-106-108.
WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR NJZ002.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NJZ004-103-105-107.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ330-335-
338-340-345.
SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ350-353-
355.
&&
SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...JM
AVIATION...MPS
MARINE...JMC
HYDROLOGY...NV
TIDES/COASTAL FLOODING...JMCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 504 AM EST TUE JAN 18 2011 CTZ007>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-191015- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON- EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS- SOUTHERN NASSAU- 504 AM EST TUE JAN 18 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A QUICK MOVING LOW PRESSURE AREA MAY BRING AN ADVISORY LEVEL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005-006-NJZ002-NYZ067-068-191015- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-ORANGE-PUTNAM- 504 AM EST TUE JAN 18 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A QUICK MOVING LOW PRESSURE AREA MAY BRING AN ADVISORY LEVEL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ004-103-105-107-NYZ069-070-191015- EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ROCKLAND- NORTHERN WESTCHESTER- 504 AM EST TUE JAN 18 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A QUICK MOVING LOW PRESSURE AREA MAY BRING AN ADVISORY LEVEL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-191015- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 504 AM EST TUE JAN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1238 AM EST TUE JAN 18 2011 CTZ005>007-009-010-NYZ067>071-078>081-177-180645- NORTHEAST SUFFOLK-NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NASSAU-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-NORTHWEST SUFFOLK-ORANGE-PUTNAM-ROCKLAND-SOUTHEAST SUFFOLK-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-SOUTHWEST SUFFOLK- 1238 AM EST TUE JAN 18 2011 ...SNOW WILL IMPACT EASTERN ORANGE...FAIRFIELD...MIDDLESEX...NEW HAVEN...NORTHEASTERN NASSAU...PUTNAM...ROCKLAND...SUFFOLK AND WESTCHESTER COUNTIES... AT 1235 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF SNOW ALONG A LINE EXTENDING FROM GREENWOOD LAKE TO DAVIS PARK...OR ALONG A LINE EXTENDING FROM WARWICK TO 9 MILES SOUTHEAST OF PATCHOGUE...AND MOVING NORTH AT 45 MPH. * THE SNOW WILL BE NEAR... GOSHEN...NORWALK...NEW CANAAN AND DARIEN BY 1250 AM... MAYBROOK...WALDEN...MONTGOMERY AND WILTON BY 100 AM... TRUMBULL...STRATFORD...GEORGETOWN AND EASTON BY 110 AM... WOODMONT...WEST HAVEN...SHELTON AND ORANGE BY 120 AM... SOUTHBURY...SHERMAN...SEYMOUR AND OXFORD BY 130 AM... CHESHIRE...WATERBURY...WALLINGFORD AND NORTH MADISON BY 140 AM... SNOWFALL RATES OF 1/2 INCH PER HOUR...AND VISIBILITIES OF AROUND 3/4 OF A MILE ARE EXPECTED WITH THE SNOW. MOTORISTS SHOULD USE EXTRA CAUTION. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 116 AM EST TUE JAN 18 2011 NJZ002-004-006-103>108-NYZ071>075-078>081-176>179-180730- BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHEAST SUFFOLK-NORTHERN NASSAU-NORTHERN QUEENS-NORTHWEST SUFFOLK-RICHMOND (STATEN IS.)-SOUTHEAST SUFFOLK-SOUTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN WESTCHESTER-SOUTHWEST SUFFOLK-WESTERN BERGEN-WESTERN ESSEX-WESTERN PASSAIC-WESTERN UNION- 116 AM EST TUE JAN 18 2011 ...SNOW WILL IMPACT BERGEN...BRONX...ESSEX...HUDSON...KINGS (BROOKLYN)...NASSAU...NEW YORK (MANHATTAN)...PASSAIC...QUEENS... RICHMOND (STATEN ISLAND)...SUFFOLK...UNION AND WESTCHESTER COUNTIES... AT 110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF SNOW ALONG A LINE EXTENDING FROM HANOVER TOWNSHIP TO 42 MILES SOUTH OF SOUTHAMPTON...AND MOVING NORTHEAST AT 25 MPH. SNOWFALL RATES OF UP TO 1/2 INCH PER HOUR...AND VISIBILITIES OF AROUND 3/4 OF A MILE ARE EXPECTED WITH THE SNOW. MOTORISTS SHOULD USE EXTRA CAUTION. JMC
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
Approximately 3000 customers lost power Tuesday night on January 18 and a section of Route 10 was shut down for about 2 hours in Cheshire due to snow and ice. About 26 percent of Cheshire was without power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281039, 281040.